Arizona, 2018

Flash Flooding in Arizona, August 12, 2018

August 12, 2018 · NWS PSR · 3 events in 1 county or zone

Thunderstorms with very heavy rain developed across portions of the south-central deserts during the evening hours on August 12th. 9 inches of rain and exhibited peak rain rates in excess of 3 inches per hour.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Thunderstorms with very heavy rain developed across portions of the south-central deserts during the evening hours on August 12th. Rainfall with the stronger storms was very intense; a flood control district rain gauge north of Sun City West measured almost 1.9 inches of rain and exhibited peak rain rates in excess of 3 inches per hour. The heavy rain resulted in several water rescues across the far northwest portions of Phoenix. As an example, at 2039MST broadcast media reported the water rescue of a car stuck in a wash at the intersection of 147th Avenue and Pinnacle Vista Road. A Flash Flood Warning was issued for the area. Additionally, flash flooding occurred to the west of Phoenix; at 2010MST there was a report of water across Agua Caliente Road near the Fourth of July Wash, in the higher terrain areas to the northwest of Gila Bend. Fortunately, no injuries were reported with any of flash flood episodes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 12, 5:09 PM MST, 2 hours 21 minutes earlier.

Area forecast discussion, Aug 12, 5:09 PM MST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
509 PM MST Sun Aug 12 2018

.UPDATE...
Updated aviation discussion for Phoenix TAF sites.

&&

.SYNOPSIS...
Enhanced thunderstorm activity will continue this afternoon and
evening before somewhat drier air pulls into the region temporarily
decreasing activity Monday and Tuesday. Temperatures will also
increase back to near to slightly above normal levels through
Tuesday. A substantial increase in moisture during the middle of the
week should bring more showers and thunderstorms for both the higher
and lower elevations while lowering temperatures back below normal.

&&

.DISCUSSION...
Afternoon WV imagery clearly showed a distinct cyclonic circulation
over central New Mexico with at least one arm of vorticity sweeping
westward through Arizona, and potentially another vorticity center
poised over NE Arizona. Objective analysis depicts a very favorable
mid and upper tropospheric pattern of divergence with an enhanced 20-
30kt H5 easterly flow and northerly cyclonic H3 jet level winds.
Meanwhile, the 12Z KPSR sounding looked extremely favorable for
thunderstorms spreading into lower elevations as deep mixed 10 g/kg
moisture existed towards the top of the boundary layer with a
healthy 14 g/kg around 850mb. While some of the more robust H8
moisture will mix out through the afternoon and H7 layer may dry a
bit, mesoanalysis already shows MLCapes in excess of 1000 J/kg
materializing and inhibition weakening. Enhanced winds aloft should
pull convection south and westward into this favorable environment
while DCapes at or above 1500 J/kg will support strong
outflow/downburst winds.

12Z high resolution models have only reinforced the trend from 00Z
HREF members and multiple HRRR iterations bringing scattered
organized convective bands into north/northwest Maricopa county, as
well as northern Pinal County. There's also indications that a small
wave along the international border could support scattered storms
into SW Arizona/SE California. Deeper outflows may maintain
convective structure into the evening, however most guidance
indicates activity waning after loss of heating and slow transition
towards a more subsident flow pattern aloft.

On Monday, the aforementioned New Mexico low pressure system will
translate into the central high plains allowing mid and upper level
ridging to descend back closer into the forecast area. This will
allow some further erosion of midlevel moisture while also creating
a substantial weakening of winds aloft. While this will not preclude
deep convective activity over higher terrain areas of northern and
eastern Arizona, propagation into lower valley communities will be
muted. All model output generally portrays this outcome with just
some distant traveling outflow boundaries (and possible a rogue
storm outside of Gila County). This general scenario should hold
through Tuesday evening as well providing a brief respite from the
recent convectively active period. Otherwise with H5 heights near
592dm becoming centered over the forecast area, temperatures near to
slightly above average look likely with some SE California
communities flirting with 110F.

The center of the high pressure ridge will continue to reposition
into central New Mexico on Wednesday forcing a deep southerly flow
pattern to take shape over the SW Conus. An initial shallow Gulf
surge looks probable Tuesday night followed by much stronger, deep
theta-e advection Wednesday. Both the operational GFS and ECMWF
continue to advertise a well defined inverted trough/vorticity
center surging north from Mexico late Wednesday ushering in an
impressive plume of moisture. While lapse rates and overall
instability will naturally suffer from such a transition, the shear
magnitude of theta-e advection and well mixed 12 g/kg mixing ratios
should result in at least scattered storms Wednesday evening into
the overnight.

Initially a threat of strong winds and blowing dust with the first
surge of moisture into the region, a steady stream of moisture
advecting north and total column Pwats potentially exceeding 2
inches may yield persistent storm formation into Thursday morning.
The 12Z ECMWF hints at this possibly of widespread early morning
convection, and historically similar output from this model has
resulted in flooding rainfalls. Confidence is low in such an
outcome, though the pattern and environmental profiles match heavy
rainfall events. After this initial surge and convective event, the
evolution of daily weather trends might become driven more in the
mesoscale as excessive cloud cover from antecedent widespread
convection could restrict further development on any given day.

Over the weekend, the high center is shown shifting well to our
northwest which could allow for a drying northerly flow. This may
bring a decreasing thunderstorm threat with storms mostly confined
to high terrain areas by next weekend. The drying conditions will
bring temperatures upward from the near to below normal readings
seen on Wednesday and Thursday.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
A broken line of strong to severe thunderstorms has pushed into
eastern Maricopa County. These storms should affect KIWA and KSDL
within the next hour and KPHX around 01Z. Wind gusts up to 45
knots appear to be possible with these storms, with at least
isolated severe wind gusts to 50-55 knots. Although blowing dust
does not currently appear to be a major threat for the terminals,
this threat may increase if an outflow boundary is able to push
ahead of the storms. At the current moment, it appears that the
wind shift will be closely tied to the broken convective line of
storms, so visibility decreases will most likely be caused by
brief heavy rain. Thunderstorms and wind gusts above 20 knots
should end between 02-03Z with this relatively fast-moving line,
with all showers ending by 6Z. E-SE winds should return after 06Z
with a typical early afternoon shift to westerly tomorrow.

Southeast California/Southwest Arizona including KIPL and KBLH:
Models advertise a chance for thunderstorms at KIPL this
afternoon/evening creating gusty and erratic winds. However, as it
stands right now, there is only a 10-20% chance of this occurring
and have left it out of the TAF for now. Otherwise, expect
westerly sundowner winds at KIPL in the 00-03Z timeframe. There is
also a chance KBLH could see some thunderstorm activity, although
later around 02-06Z but again, confidence is too low to include
in the TAF at this point.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Wednesday through Sunday:
Elevated moisture levels will surge into all districts during the
middle of the week resulting in enhanced chances for thunderstorms
and wetting rains. Some locally heavy rain will be possible,
especially throughout central Arizona. Slightly drier air may slowly
pushing into the region by the weekend, but afternoon storms will
still be possible over higher terrain areas. With the increases
moisture, minimum afternoon humidity levels will only fall into a 25-
40$ range following good to excellent overnight recovery. Brief
periods of gusty south to southwest winds will be likely with the
initial surge of moisture, but otherwise wind speeds will be typical
for mid summer.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...MO/Kuhlman
AVIATION...Wilson
FIRE WEATHER...MO

In the hours before

Local storm report, Aug 12, 6:43 PM MST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
643 PM MST SUN AUG 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     TSTM WND DMG     4 N CHANDLER            33.35N 111.88W
08/12/2018                   MARICOPA           AZ   TRAINED SPOTTER

            TREES DOWN. TRAINED SPOTTER VIA AMATEUR
            RADIO.

&&

SM/AJ
Special weather statement, Aug 12, 6:45 PM MST, 45 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
645 PM MST SUN AUG 12 2018

AZZ540-543-544-546-548-550-551-553-554-559-130230-
South Mountain/Ahwatukee AZ-Sonoran Desert Natl Monument AZ-
Scottsdale/Paradise Valley AZ-Buckeye/Avondale AZ-
Northwest Pinal County AZ-East Valley AZ-
Southeast Valley/Queen Creek AZ-Central Phoenix AZ-
West Pinal County AZ-North Phoenix/Glendale AZ-
645 PM MST SUN AUG 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
730 PM MST/730 PM PDT/...

At 644 PM MST/644 PM PDT/, Doppler radar was tracking a strong
thunderstorm over Downtown Phoenix, or near Laveen, moving west at 20
mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Phoenix, Mesa, Chandler, Glendale, Scottsdale, Gilbert, Tempe,
Avondale, Goodyear, Paradise Valley, Tolleson, Sun Lakes, Laveen,
Cashion, Litchfield Park, Tempe Marketplace, Papago Park, Piestewa
Peak Park, Salt River Indian Community and South Phoenix.

This includes the following highways...
AZ Interstate 10 between mile markers 126 and 169.
AZ Interstate 17 between mile markers 195 and 206.
AZ Route 51 between mile markers 1 and 7.

A Severe Thunderstorm Watch remains in effect until 1100 PM MST/1100
PM PDT/ for south central and southeastern Arizona.

LAT...LON 3359 11188 3323 11177 3311 11227 3350 11242
TIME...MOT...LOC 0144Z 068DEG 18KT 3344 11208

Rogers
Local storm report, Aug 12, 6:50 PM MST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
650 PM MST SUN AUG 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     TSTM WND DMG     2 NW MESA               33.43N 111.85W
08/12/2018                   MARICOPA           AZ   TRAINED SPOTTER

            20 FEET TALL TREES BLOWN OVER, POWER OUTAGE,
            45 MPH ESTIMATED WIND, FLOODED STREET.

&&

SM/AJ
Local storm report, Aug 12, 7:00 PM MST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
700 PM MST SUN AUG 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     TSTM WND DMG     3 WSW NORTH SCOTTSDALE  33.61N 111.95W
08/12/2018                   MARICOPA           AZ   TRAINED SPOTTER

            20 INCH DIAMETER TREE UPROOTED.

&&

SM/AJ
Local storm report, Aug 12, 7:28 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
728 PM MST SUN AUG 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     DUST STORM       1 ESE PARADISE VALLEY   33.52N 111.93W
08/12/2018                   MARICOPA           AZ   TRAINED SPOTTER

            TRAINED SPOTTER REPORTING VISIBILITY LESS
            THAN 1/4 MILE DUE TO DUST AT SCOTTSDALE &
            MCDONALD.

&&

SM/AJ
Local storm report, Aug 12, 7:30 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
730 PM MST SUN AUG 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     DUST STORM       2 S SCOTTSDALE          33.47N 111.92W
08/12/2018                   MARICOPA           AZ   TRAINED SPOTTER

            TRAINED SPOTTER REPORTING VISIBILITY BETWEEN
            LESS THAN 1/4 MILE TO 100 FEET DUE TO DUST
            AT 74TH ST. AND MCDOWELL.

&&

SM/AJ

The radar

The Phoenix radar (KIWA), 140 km away, was scanning. The volume nearest the first event began at 02:27 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Maricopa

When
August 12, 7:30 PM MST to 10:00 PM MST
Where
Maricopa County, 3.46 mi ENE of Sundad to 3.33 mi N of Sundad
Cause
Heavy Rain
Reported by
Public
Coordinates
33.204, -113.177

Thunderstorms with locally heavy rainfall moved across the deserts to the west of Phoenix during the evening hours on August 12th. Some of the stronger storms produced locally heavy rains with peak rain rates in excess of one inch per hour; the heavy rain led to an episode of flash flooding northwest of Gila Bend and south of Interstate 10. According to a report from the general public, at 2010MST water was flowing over the Agua Caliente Road along the Fourth of July Wash. A Maricopa County Flood Control District rain gauge upstream of the road exceeded its alarm stage which is indicative of flash flooding downstream and along the wash. A Flash Flood Warning was not issued, instead a Flood Advisory was in effect at the time of the flooding and the advisory remained in effect through 2200MST.

Flash Flood, Maricopa

When
August 12, 7:35 PM MST to 10:30 PM MST
Where
Maricopa County, 3.28 mi N of Beardsley to 3.41 mi N of Beardsley
Cause
Heavy Rain
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
33.717, -112.389

Thunderstorms with very heavy rain moved across the far northwest portions of the greater Phoenix area during the evening hours on August 12th; some of the stronger storms produced heavy rain with peak rain rates in excess of 3 inches per hour. The heavy rain led to an episode of flash flooding north of Sun City West and southeast of Wittmann. According to a report from local broadcast media, at 2038MST flash flooding 4 miles northeast of Beardsley resulted in the water rescue of a car stuck in a wash at the intersection of 147th Avenue and Pinnacle Vista Road. The car had multiple occupants; fortunately there were no reports of injuries to any of them. A Flash Flood Warning was in effect at the time of the water rescue and it remained in effect through 2230MST.

Flash Flood, Maricopa

When
August 12, 7:35 PM MST to 10:30 PM MST
Where
Maricopa County, 6.3 mi ESE of Wittmann to 6.04 mi E of Wittmann
Cause
Heavy Rain
Property damage
$25,000
Reported by
Fire Department/Rescue
Coordinates
33.754, -112.425

Thunderstorms with very heavy rain moved across the far northwest portions of the greater Phoenix metropolitan area during the evening hours on August 12th. Some of the stronger storms affected areas to the north of Sun City West. Peak rainfall rates exceeded 3 inches per hour at times; at 1948MST a flood control district gauge measured 1.89 inches of rain at 163rd Avenue and Cap Canal Service Road within a 50 minute period. 1.14 inches of that total fell within 20 minutes. The intense rainfall led to an episode of flash flooding about 6 miles northwest of Beardsley. At 2025MST, local fire and rescue reported a water rescue of multiple occupants of a truck at 163rd Avenue and White Wing Road. Multiple low water crossings were flooded along 163rd Avenue north of Grande Avenue. |There were no reports of injuries to any of the truck occupants. A Flash Flood Warning was in effect at the time of the rescue and it remained in effect through 2230MST.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2018Every state in 2018This day in weather historyWarnings in Arizona, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771775, 771703, 771706.